Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Aug 20, 2021, 4:22 PM CDT for Clay County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2021, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 20, 2021, 5:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.00 in
- Wind
- 40
County Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
627
WWUS83 KFGF 202122
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
422 PM CDT Fri Aug 20 2021
MNZ003-NDZ039-202215-
Clay MN-Cass ND-
422 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Clay
and eastern Cass Counties through 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 11 miles southwest of Fargo, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mapleton around 440 PM CDT.
Other locations in the path of this storm include West Fargo, Reile's
Acres, Prosper, Fargo, Moorhead, Harwood, North River and Oakport.
This includes the following highways...
Interstate 29 between mile markers 62 and 84.
Interstate 94 in North Dakota between mile markers 337 and 350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and southeastern North Dakota.
&&
LAT...LON 4670 9701 4679 9716 4719 9693 4716 9684
4715 9684 4715 9682 4705 9654
TIME...MOT...LOC 2122Z 209DEG 20KT 4677 9703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:32 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 20, 3:32 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 332 PM CDT Fri Aug 20 2021 .MESOSCALE DISCUSSION... Issued at 332 PM CDT Fri Aug 20 2021 Current concerns over the next few hours will be the potential for mini supercells in the south valley south of the warm front and near the pressure trough, and convection along the cold front to the west. Increased convective coverage is expected as the bulk of forcing pushes northeastward. Line of storms continues to advect northeastward in northwest Minnesota crossing out of the CWA within the next hour or two. Concern now shifts towards southeast North Dakota where what appears to be a pre-frontal trough has begun to take shape over the area and is well within the vicinity of the warm front. As of 20z, a mini supercell has developed northwest of Enderlin. Surface analysis continues to show broad cyclonic circulation centered in southeast North Dakota. Attached to it remains the cold front stretching southward into South Dakota, with a warm front that stretches across the RRV before jutting northward into Canada. A pressure trough was also noted, with 1001-1002mb being reported in NE SD. In this area, moderate instability exists with 2000+ J/kg of MLCAPE and effective bulk shear values approaching 40+ knots, supporting the development of mid level mesocyclones. There is a concern with these individual storms that have developed across the south valley to potentially become mini-supercells, as there is likely an area of enhanced cyclonic flow and vorticity within this region and the close proximity to the warm front facilitating localized increases in SRH. Effective layer STP values are also starting to filter in above one across the region. Putting all of this together, there is the potential for mini supercell development with the threat for tornadoes. Gazing back further west, the cold front continues to push east- northeastward, and is already providing a focused area of convection to our west. The expectation is for this threat along the cold front to continue, as meaningful instability remains well in place within the warm sector, and there isn't any expectation at this time for the mini-supercells to scour that out. Finally, as the bulk of the forcing continues northeastward, the expectation is for convective coverage to increase in the valley. All hazards remain possible at this time, including tornadoes. Trends will continue to be monitored for potential more development in the central valley over the next few hours as well as monitoring of the convection near the cold front. && .SHORT TERM...(This evening through Saturday night) Issued at 332 PM CDT Fri Aug 20 2021 Convection strength and type remain the main challenges for the period. Main upper trough is still out around the Montana border, but the surface low has developed just west of our counties and there seems to be a weak secondary low developing over southeastern ND. Plenty of ML CAPE over 1500 J/kg extending all the way up towards the international border in northwestern MN, with deep layer bulk shear around 35 to 40 kts. Storms have formed in a line along a weak lead shortwave and warm air advection across our far eastern tier of counties, with more discrete cells developing behind it along the southern Red River and Sheyenne Valleys ahead of the main surface low center. CAMs continue to show signs of some congealing into a somewhat broken line as the surface low lifts northeast late this afternoon and evening. This seems reasonable given increasing forcing as the main trough ejects eastward and the cold front pushes into our area. As the convective activity pushes northeastward this afternoon and evening, there should be a dry slot making its way into portions of our counties. There is good agreement with the short range ensembles for some deformation zone showers mainly in our northwestern counties. These showers will continue in our north through the overnight hours and even along the international border into Saturday, long past the point where convection has moved out of our area. Breezy northwest winds and cold air advection for the rest of the region tomorrow, with much cooler highs in the 60s to low 70s and drier air behind the surface low. Temps Saturday night will be fairly cool, down into the 40s and low 50s with winds shifting back to the southeast. .LONG TERM...(Sunday through Friday) Issued at 332 PM CDT Fri Aug 20 2021 A few chances for storms and rain will be possible across the long term as a cooler and more active weather pattern persists. The first opportunity comes on Sun with the next chance arriving on Tue. The underlying conditions across the long term are expected to favor cooler, below normal temperatures. This is supported by 850 hPa temperatures generally in the teens and low relative H5 heights as well. The main question mark for Sun will be the magnitude of return flow into the area. Current forecasted highs in the upper 60s to mid 70s are anticipated with forecasted dewpoint temperatures recovering into the low 60s. A resultant narrow corridor of instability in conjunction with ample shear may be supportive of a few strong thunderstorms Sun aftn into the eve. Rainfall totals, as a result, will vary spatially and be locally higher with any thunderstorms that may develop. Current ensemble guidance is indicating a 70 to 80% chance for rainfall accumulations greater than or equal to 0.1" across eastern North Dakota and into northwestern Minnesota. The active weather pattern is likely to persist into the week ahead. Southwesterly flow aloft will continue to steer any embedded shortwave systems in the general direction of the northern Plains as a result. The next prospective shortwave and attendant rainfall chance is then progged to arrive on Tue. This looks to be a much weaker wave with less upper level support and moisture return as the Sun system. Thus, impacts look to be on the lower end at this time, but will continue to monitor this system moving forward. Otherwise, cool, below normal high temperatures in the 60s to 70s are expected to be a mainstay throughout the remainder of the long term period. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 103 PM CDT Fri Aug 20 2021 Scattered convection across the forecast area, which will continue to impact the airports on and off throughout the afternoon. Flight conditions range from the lower VFR range to IFR at KDVL and KGFK. Think that most sites will go down to MVFR during the later afternoon and evening, with continued on and off convection. Some visibility restrictions in the heavier rain showers. Winds will be variable and gusting above 20 kts near the convection, but eventually will become more steady out of the southwest, then west, then northwest as low pressure lifts from the Dakotas into Manitoba. Gusts above 20 kts will be possible late in the period as the low pressure system departs. Some improvement to VFR is possible at the end of the period on the ND side of the river. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...Perroux SHORT TERM...JR LONG TERM...WJB AVIATION...JR
Hazardous weather outlook, Aug 20, 3:56 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 356 PM CDT Fri Aug 20 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-212100- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 356 PM CDT Fri Aug 20 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Additional thunderstorms have started to develop near the I-94 corridor and are moving north. A few isolated storms could produce a brief wall cloud or even a tornado. The storms will become more widespread, forming a cluster or line as it moves northward towards the Highway 2 corridor. The primary threats will be lightning and wind gusts to 60 mph, although a brief tornado spin up is not out of the question. Heavy rain threat does exist for all locations, as the storms will be capable of producing high rates of rainfall in a short time. This may enhance flash flood risk, especially in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance for thunderstorms Sunday afternoon and evening. Isolated severe storm is possible in southeastern North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Aug 20, 3:49 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
349 PM CDT Fri Aug 20 2021
NDZ028-029-038-202145-
Griggs ND-Steele ND-Barnes ND-
349 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southeastern Griggs,
northwestern Barnes and southwestern Steele Counties through 445 PM
CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bald Hill Dam, or 9 miles northwest of Valley City, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bald Hill Dam and Rogers around 355 PM CDT.
Other locations in the path of this storm include Dazey, Sibley and
Luverne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4696 9813 4700 9832 4750 9820 4730 9769
TIME...MOT...LOC 2048Z 208DEG 18KT 4702 9815
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 20, 4:00 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
400 PM CDT Fri Aug 20 2021
NDZ030-039-202200-
Traill ND-Cass ND-
400 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Cass
and southeastern Traill Counties through 500 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Absaraka, or 28 miles northwest of Fargo, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Erie around 410 PM CDT.
Arthur around 420 PM CDT.
Other locations in the path of this storm include Hunter, Blanchard,
Grandin and Kelso.
This includes Interstate 29 between mile markers 91 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.
&&
LAT...LON 4699 9751 4745 9725 4732 9686 4695 9737
TIME...MOT...LOC 2100Z 211DEG 20KT 4704 9737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Aug 20, 4:12 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
412 PM CDT Fri Aug 20 2021
MNZ024-032-202145-
Wadena MN-Hubbard MN-
412 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of southwestern Hubbard
and northwestern Wadena Counties through 445 PM CDT...
At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sebeka, or 37 miles east of Detroit Lakes, moving north at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Menahga and Huntersville around 425 PM CDT.
Hubbard around 430 PM CDT.
Other locations in the path of this storm include Park Rapids, Dorset
and Nevis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central, northwestern and west central Minnesota.
&&
LAT...LON 4652 9498 4655 9516 4708 9517 4703 9479
TIME...MOT...LOC 2112Z 189DEG 42KT 4662 9510
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeeSpecial weather statement, Aug 20, 4:19 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
419 PM CDT Fri Aug 20 2021
MNZ009-016-202145-
North Beltrami MN-North Clearwater MN-
419 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern
Beltrami and north central Clearwater Counties through 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Red Lake Nation, or 39 miles east of Thief River Falls,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thorhult.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
&&
LAT...LON 4790 9525 4796 9551 4843 9534 4840 9521
4837 9521 4837 9509 4832 9490
TIME...MOT...LOC 2119Z 209DEG 40KT 4802 9533
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeeSpecial weather statement, Aug 20, 4:20 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
420 PM CDT Fri Aug 20 2021
MNZ009-016-202145-
North Beltrami MN-North Clearwater MN-
420 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern
Beltrami and north central Clearwater Counties through 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Red Lake Nation, or 39 miles east of Thief River Falls,
moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thorhult.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.
&&
LAT...LON 4790 9525 4796 9551 4843 9534 4840 9521
4837 9521 4837 9509 4832 9490
TIME...MOT...LOC 2119Z 209DEG 40KT 4802 9532
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeeSpecial weather statement, Aug 20, 4:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
422 PM CDT Fri Aug 20 2021
MNZ003-NDZ039-202215-
Clay MN-Cass ND-
422 PM CDT Fri Aug 20 2021
...A strong thunderstorm will impact portions of northwestern Clay
and eastern Cass Counties through 515 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Davenport, or 11 miles southwest of Fargo, moving northeast at 25
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Mapleton around 440 PM CDT.
Other locations in the path of this storm include West Fargo, Reile's
Acres, Prosper, Fargo, Moorhead, Harwood, North River and Oakport.
This includes the following highways...
Interstate 29 between mile markers 62 and 84.
Interstate 94 in North Dakota between mile markers 337 and 350.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Minnesota...and southeastern North Dakota.
&&
LAT...LON 4670 9701 4679 9716 4719 9693 4716 9684
4715 9684 4715 9682 4705 9654
TIME...MOT...LOC 2122Z 209DEG 20KT 4677 9703
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:47 AM CDT | Special Weather Statement | FGF | Grand Forks | 28 min |
| Aug 20, 11:04 AM CDT | Areal Flood Advisory | FGF | Grand Forks | 4 hr |
| Aug 20, 11:12 AM CDT | Special Weather Statement | FGF | Cass | 33 min |
| Aug 20, 2:43 PM CDT | Tornado Warning | FGF | Barnes, Cass | 47 min |
| Aug 20, 3:24 PM CDT | Special Weather Statement | FGF | Cass | 36 min |
| Aug 20, 3:49 PM CDT | Special Weather Statement | FGF | Griggs | 56 min |
| Aug 20, 4:00 PM CDT | Special Weather Statement | FGF | Traill | 60 min |
| Aug 20, 4:11 PM CDT | Tornado Warning | FGF | Barnes, Griggs, Steele | 49 min |
| Aug 20, 4:13 PM CDT | Tornado Warning | FGF | Cass, Traill | 47 min |
| Aug 20, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 26 min |
| Aug 20, 4:51 PM CDT | Special Weather Statement | FGF | Steele | 54 min |
| Aug 20, 5:11 PM CDT | Special Weather Statement | FGF | Ramsey | 49 min |
| Aug 20, 5:13 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 39 min |
| Aug 20, 6:24 PM CDT | Special Weather Statement | FGF | Walsh | 51 min |
| Aug 20, 12:28 PM CDT | Special Weather Statement | FGF | Norman, Polk | 32 min |
| Aug 20, 1:02 PM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 28 min |
| Aug 20, 1:09 PM CDT | Severe Thunderstorm Warning | FGF | Pennington, Polk, Red Lake | 51 min |
| Aug 20, 1:53 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods, Marshall, Pennington | 67 min |
| Aug 20, 2:00 PM CDT | Special Weather Statement | FGF | Roseau | 60 min |
| Aug 20, 2:52 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 53 min |
| Aug 20, 3:31 PM CDT | Special Weather Statement | FGF | Grant | 59 min |
| Aug 20, 4:12 PM CDT | Special Weather Statement | FGF | Wadena | 33 min |
| Aug 20, 4:19 PM CDT | Special Weather Statement | FGF | Beltrami | 26 min |
| Aug 20, 4:20 PM CDT | Special Weather Statement | FGF | Beltrami | 25 min |
| Aug 20, 4:43 PM CDT | Special Weather Statement | FGF | Beltrami | 32 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 38 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.